The most relevant pathogen of the antibiotics-associated diarrhea is clostridium difficile. It is a spore-forming, gram-positive rod, different ‘tribes’ exist with various virulence and toxin production.
The germ is highly contagious and can be transmitted via the contaminated environment as well. In addition it is also the trigger for pseudo-membranous colitis. And a new highly virulent c.-difficile strain has increased transmissibility, morbidity and lethality of this disease significantly. Fall 2007, the first lab-diagnostic evidence confirmed the appearance of this new c.-difficile strain PCR Ribotyp 027 here in Germany.
Little brother of botulinum
Symptoms range from moderate diarrhea to severe colitis including abdominal cramps, fever, leukocytosis, hypoalbuminemia due to enteral protein loss, exsiccosis and last but not least electrolytes getting out of hand. The symptoms normally occur three to ten days after start of the antibiotics therapy. But every third affected person gets the diarrhea weeks after the treatment. Predisposing risk factors are to be bed ridden, tube feeding, high age, hospitalization, fecal incontinence and multi-morbidity. To be exact: Not the bacterium itself induces the diarrhea but the toxins it produces. Toxin A operates as enterotoxin, the significantly more potent toxin B as cytotoxin. Both bacterial poisons destroy the microfilament of the cytoskeleton and cause cell death. The consequences are drastic increase of permeability o the intestinal mucosa, activation of macrophages and mastocytes as well as intestinal lesions. “C. D.“ is a relative of the clostridium botulinum – so you better have some respect for this pathogen.
Up to now scientists assumed that the pathogen is transmitted fecal-oral and via the hands of personnel. But new studies show that the germ can spread wings and fly. In a study published
in “Clinical Infectious Diseases“ clostridium difficile was measured in the air and in the environment of symptomatic patients with a clostridium difficile infection. For detection of a relation, clostridium difficile isolates were characterized by ribotyping and multilocus variable number tandem analysis (MLVA). The scientists examined the environmental air of 10 patients for 10 hours during 2 days intensively. In addition they took 346 surface samples. They were able to isolate clostridium difficile in the environmental air of seven out of the ten patients, in nine out of ten they succeeded to prove them also on the surfaces of the environment.
For 60% of the patients, the air- as well as the surface environment was tested positive for clostridium difficile. The molecular characterization confirmed the epidemiological connection between the cases of illness and the airborne transmission respectively the environmental contamination. These results make clear just how important it is to isolate the patients as fast as possible in a separate single room after outbreak of the diarrhea.
Suspected case of clostridia infection: Immediately stop using the antibiotics
A positive toxin recovery is part of the diagnosis in any case. It can be done both cost- and time intensive in the tissue or fast, cost-effective and sufficiently by ELISA with feces. If the physician suspects an antibiotic-associated clostridia infection, the patient immediately should stop taking antibiotics. If this is not possible due to medical reasons, the physicians should at least change the substance class. Any electrolytes out of hand should be regulated right away. It does not make sense to apply anti-peristaltic pharmaceuticals since they might promote retention of the toxins. Should the clinical picture not improve within three days with the above described measures, the clostridia have to be exterminated with antibiotics. First choice would be Metronidazol (four times a day 250 mg/d for ten days). This therapy is successful in 95 percent of the cases; seven to twenty percent of the patients however suffer from recurrences. The relapse rate can be decreased with highly dosed saccharomyces boulardii (1 g/d for one month). If Metronidazol fails, Vancomycin can be applied (four times a day 125 mg/d per os for ten days), effectiveness comparable to Metronidazol, but significantly more expensive. In very severe cases, peroral Vancomycin might have the advantage that it will not be reabsorbed in the stomach but excreted unchanged with evacuation of the bowels. Additional clear indications for Vancomycin are pregnancy and lactation as well as intolerance to Metronidazol.
Prevention consists of three steps:
1) Rational antibiotics therapy
2) Contact isolation of the affected patients
3) Cleaning of the environment.
Due to the resistance of the spores to regular surface disinfectants, the mechanic cleaning is more important during the scrub-wipe disinfection of potentially contaminated surfaces than the actual disinfection measure. And any accumulation of c.-difficile associated diseases in hospitals and nursing homes has to be reported to the according health authorities by the people responsible if there is any epidemiological context as a nosocomial outbreak.
It is essential to develop new antibiotics given the increasing resistance; a monoclonal antibody against Toxin A of the clostridium difficile is currently being tested in a phase II study. And also the effectiveness of the toxin binder Tolevamer in comparison to Metronidazol and Vancomycin is being tested. It’s quite frequently the family physician who continues therapy after release from the hospital. If a patient complaints about heavy diarrhea after a stay in the hospital – warning bells should make the GP’s ears ring.